Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Completeness of the Cubic and Quartic Henon-Heiles Hamiltonians

  • 72 Accesses

  • 11 Citations

Abstract

The quartic Henon-Heiles Hamiltonian passes the Painleve test for only four sets of values of the constants. Only one of these, identical to the traveling-wave reduction of the Manakov system, has been explicitly integrated (Wojciechowski, 1985), while the other three have not yet been integrated in the general case (α, β, γ) ≠ (0, 0, 0). We integrate them by building a birational transformation to two fourth-order first-degree equations in the Cosgrove classiffication of polynomial equations that have the Painleve property. This transformation involves the stationary reduction of various partial differential equations. The result is the same as for the three cubic Henon-Heiles Hamiltonians, namely, a general solution that is meromorphic and hyperelliptic with genus two in all four quartic cases. As a consequence, no additional autonomous term can be added to either the cubic or the quartic Hamiltonians without destroying the Painleve integrability (the completeness property).

This is a preview of subscription content, log in to check access.

REFERENCES

  1. 1.

    M. Henon and C. Heiles, Astron. J., 69, 73–79 (1964).

  2. 2.

    R. Conte, M. Musette, and C. Verhoeven, J. Nonlinear Math. Phys. (Suppl.), 12, No.1, 212–227 (2005).

  3. 3.

    C. M. Cosgrove, Stud. Appl. Math., 104, 1–65 (2000).

  4. 4.

    V. I. Arnold, Mathematical Methods of Classical Mechanics [in Russian], Nauka, Moscow (1974); English transl., Springer, Berlin (1978).

  5. 5.

    R. Conte, “The Painleve approach to nonlinear ordinary differential equations,” in: The Painleve Property: One Century Later (CRM Series in Math. Phys., R. Conte, ed.), Springer, New York (1999), pp. 77–180; solvint/9710020 (1997).

  6. 6.

    Y. F. Chang, M. Tabor, and J. Weiss, J. Math. Phys., 23, 531–538 (1982).

  7. 7.

    A. P. Fordy, Phys. D, 52, 204–210 (1991).

  8. 8.

    R. Conte, A. P. Fordy, and A. Pickering, Phys. D, 69, 33–58 (1993).

  9. 9.

    A. Ramani, B. Dorizzi, and B. Grammaticos, Phys. Rev. Lett., 49, 1539–1541 (1982).

  10. 10.

    B. Grammaticos, B. Dorizzi, and A. Ramani, J. Math. Phys., 24, 2289–2295 (1983).

  11. 11.

    J. Drach, C. R. Acad. Sci. Paris, 168, 337–340 (1919).

  12. 12.

    S. Baker, V. Z. Enol’skii, and A. P. Fordy, Phys. Lett. A, 201, 167–174 (1995).

  13. 13.

    J. Hietarinta, J. Math. Phys., 25, 1833–1840 (1984).

  14. 14.

    J. Hietarinta, Phys. Rep., 147, 87–154 (1987).

  15. 15.

    S. Baker, “Squared eigenfunction representations of integrable hierarchies,” PhD thesis, Univ. of Leeds, Leeds (1995).

  16. 16.

    S. Wojciechowski, Phys. Scripta, 31, 433–438 (1985).

  17. 17.

    V. Ravoson, L. Gavrilov, and R. Caboz, J. Math. Phys., 34, 2385–2393 (1993).

  18. 18.

    C. Verhoeven, M. Musette, and R. Conte, J. Math. Phys., 43, 1906–1915 (2002); nlin.SI/0112030 (2000).

  19. 19.

    T. Bountis, H. Segur, and F. Vivaldi, Phys. Rev. A, 25, 1257–1264 (1982).

  20. 20.

    V. Ravoson, A. Ramani, and B. Grammaticos, Phys. Lett. A, 191, 91–95 (1994).

  21. 21.

    A. P. Fordy and P. P. Kulish, Comm. Math. Phys., 89, 427–443 (1983).

  22. 22.

    V. G. Drinfeld and V. V. Sokolov, Sov. Math. Dokl., 23, 457–462 (1981).

  23. 23.

    M. Musette and C. Verhoeven, Theor. Math. Phys., 137, 1561–1573 (2003).

  24. 24.

    C. Verhoeven, M. Musette, and R. Conte, “On reductions of some KdV-type systems and their link to the quartic Henon-Heiles Hamiltonian,” in: Bilinear Integrable Systems: From Classical to Quantum, Continuous to Discrete (NATO Sci. Ser. II: Math. Phys. Chem., Vol. 201, L. Faddeev, P. van Moerbeke, and F. Lambert, eds.), Springer, Dordrecht (to appear August 2005); nlin.SI/0405034 (2004).

  25. 25.

    S. Abenda and Yu. Fedorov, Acta Appl. Math., 60, 137–178 (2000).

  26. 26.

    N. Farkas and E. Kra, Riemann Surfaces, Springer, Berlin (1980).

  27. 27.

    D. Mumford, Tata Lectures on Theta: II, Birkhauser, Basel (1984).

  28. 28.

    C. Verhoeven, M. Musette, and R. Conte, Theor. Math. Phys., 134, 128–138 (2003); nlin.SI/0301011 (2003).

  29. 29.

    C. Verhoeven, “Integration of Hamiltonian systems of Henon-Heiles type and their associated soliton equations,” PhD thesis, Vrije Univ. Brussel, Brussels (2003).

  30. 30.

    A. Ramani, “Inverse scattering, ordinary differential equations of Painleve type, and Hirota’s bilinear formalism,” in: Collective Phenomena (Ann. NY Acad. Sci., Vol. 373, J. L. Lebowitz, ed.), NY Acad. Sci., New York (1981), pp. 54–67.

Download references

Author information

Additional information

__________

Translated from Teoreticheskaya i Matematicheskaya Fizika, Vol. 144, No. 1, pp. 14–25, July, 2005.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Conte, R., Musette, M. & Verhoeven, C. Completeness of the Cubic and Quartic Henon-Heiles Hamiltonians. Theor Math Phys 144, 888–898 (2005). https://doi.org/10.1007/s11232-005-0115-9

Download citation

Keywords

  • Henon-Heiles Hamiltonian
  • Painleve property
  • hyperelliptic separation of variables